Additional info, added Monday September 1 2008, 6:00 pm: For those who keep saying that one would not die from such an overdose, you are greatly mistaken. I know because I AM a diabetic and have had several near death incidents in which I took my normal shot and then missed my meals and had nothing sweet to eat or drink. In all instances my sugar level dropped to below 30 and was told by paramedics that if it had gotten much lower I would have gone into a coma. I have also seen reports in the news of individuals that had accidently taken too much insulin, passed out and were found several days later dead. What I really wanted to know is how long would a MASSIVE overdose take before it took me out.
I usually take 10 to 15 units of Novolog insulin. Once when I took 20 units and didn't eat in time I had an insulin reaction which required paramedic intervention. That was when there was someone nearby who called 911. Once I forgot to eat and fell out in the public library and the paramedics were required to give me a glucogen shot to bring me around.
Each of my pens holds 100 units and I get 5 pens each time I refil my script. So would I have enough time to inject all 5 pens of Novolog before I passed out. And if I did; would it be painful?
Let me know if you know, but don't say it won't kill someone; because there are graveyards full of those who have proven those claims as false.
Thanks. Want to answer more questions in the Health & Fitness category? Maybe give some free advice about: Mental health? Peeps answered Wednesday September 3 2008, 9:12 am: Although I am completely unaware as to how much Novolog it would take to commit suicide successfully, I am certain that it would be very difficult to go through with simply because your body would enter a state of shock and, most likely, a comatose state before the death occurred. Within this time, it is likely that someone will find you or you will come to your senses and find that death was not what you have been seeking.
I have read many, many tales of people wanting to commit suicide. It's fairly common now, as you well know. I have read of a few near-death experiences where a person is just about to "go" and lose consciousness and finds themselves panicking, realizing that they are making a huge mistake. Luckily, these people have survived, although a few I have read have become brain damaged.
I would suggest you rethink this because of the possible consequences other than death. Would life be any better if you did not actually die but went into a comatose state, waking up awhile later to find that you are mentally or physically impaired for the rest of your life? It may seem to you that death is certain, but you would be surprised at how much the human body fights such odds.
As per pain you would experience while overdosing, take this into consideration:
"An insulin overdose can cause life-threatening hypoglycemia.
Symptoms of severe hypoglycemia include extreme weakness, blurred vision, sweating, trouble speaking, tremors, stomach pain, confusion, seizure (convulsions), or coma."
Extreme weakness means you're going to be a pool of flesh on the floor. You aren't going to be able to see clearly so panic may result. You will sweat yourself silly, most likely, while you attempt to mumble out. Don't think tremors and stomach pains are going to be like anything you've ever felt before--this means you will HURT. Confusion will likely lead to a panicking situation. Seizures aren't going to make that any worse. Waking up from a coma in 6 months isn't going to make life seem any easier.
For some side-effects of Novolog (not even overdose syptoms, so take in account what an overdose might make you experience if you have never experienced the following):
"Hypoglycemia, or low blood sugar, is the most common side effect of NovoLog. Symptoms of low blood sugar may include headache, nausea, hunger, confusion, drowsiness, weakness, dizziness, blurred vision, fast heartbeat, sweating, tremor, trouble concentrating, confusion, or seizure (convulsions)."
"NovoLog can also cause hypokalemia (low potassium levels in the blood). Call your doctor at once if you have symptoms such as dry mouth, increased thirst, increased urination, uneven heartbeats, muscle pain or weakness, leg pain or discomfort, or confusion.
Tell your doctor if you have itching, swelling, redness, or thickening of the skin where you inject NovoLog."
There is not really a pain-less way to find death. If you attempt suicide, be aware that you will probably be in pain for the last bit of your consciousness, no matter what method you choose. Even when people contemplate suicide with some sort of sleeping tablets they are reported to be in pain for a lengthy period of time before losing consciousness, which, luckily, gives them enough time to seek help.
Imagine suddenly having problems breathing and feeling very dizzy and weak. You have to sit down in the floor and before you know it, things are spinning around you and you break out in a sweat. You have to lay down on the floor because you're so weak. Your stomach is hurting--it feels like something is going to rip out of your flesh and eat you alive. Your body starts to shake on it's own, but your muscles hurt so bad you just can't stand it. It's hard to breath now, you're gasping for air, but you can't see anything around you. You lay on the floor, in a puddle of your sweat, while you pray the pain stops. You begin to lose control of normal body functions, maybe you just urinated yourself. You slip in and out of consciousness, in and out of feeling jolts of extreme pain throughout your body that you can no longer control. You finally lose consciousness completely.
You wake up 6 months later. Someone, through a miracle of God, had found you in your very unpleasant state. You scared them deeply and they rushed you to the emergency room, where you spent hours of some group of workers time while they prayed they could save your life. A little 3-year-old boy died because they had to work on you before they could get to him but you won't ever know that. You're awake in a hospital bed you've been taking up for the past 6 months. You've lost your job in this time. Your friends and family have became ill from worry, and a couple have begun thinking of suicide themselves for "pushing you" to it. You now have a slew of medications you have to take daily or you become ill. You've lost control of coordination and will have to have physical therapy in HOPES you regain the ability to walk. You have problems talking and your words are slewed--you'll have to go through speech therapy too.
You cannot hold a decent job if you wanted to now. You cannot even walk from to the restroom without falling twice. You cannot communicate clearly enough for most people to understand you. If you aren't up with your medication, you wet yourself, so you have to constantly be wearing Depends. Because of your medications and your physical disabilities now you have lost your license and are unable to regain the privilege of driving. Your friends and family treat you like an infant--afraid of every move you make. You no longer can live on your own because you need physical assistance. You cannot even hold a pot up long enough to get it to the stove so you don't have one at all. Your neighbors have their eye on you now--just in case--and they talk about how strange you are and that they heard this and that from why you are disabled now.
Which is better? Your life now or the possible outcomes of your life after trying to commit suicide?
I'm sure you'd rather be alive and decently well than to wake up in 6 months, alone, confused, and impaired in some way.
Please reconsider your suicide attempt.
It is not going to be like anything you have imagined.
WittyUsernameHere answered Monday September 1 2008, 9:30 am: I don't know how long it would take, wouldn't tell you if I did.
Though, I learned a little about diabetes a while back when my great aunt was diagnosed.
An overdose of insulin, if I remember correctly, would most likely injure your liver and possibly a few other internal organs. You would most certainly live through it, possibly end up with diabetes yourself (or worsen the condition if the pens are actually for you)
Comrade answered Monday September 1 2008, 6:10 am: Quite a long time, seeing how that probably won't kill you. At most, you'll have a fit of seizures or go into a coma, but even that is unlikely with "only" two pens.
By the way, it's spelled "NovoLog", not "Novalog".
Alin75 answered Monday September 1 2008, 5:10 am: No one here can answer your question. Even if they know the answer, they will almost certainly receive a ban for assisting someone to commit suicide.
Now, I hope that you will reconsider your situation. What I can tell you from having read a fair amount about suicide is that many of the quick and painless methods dont turn out quite as planned. I am not trying to scare you, particularly since I dont share the normal view on suicide that most people have, but it is remarkable how often things go wrong. [ Alin75's advice column | Ask Alin75 A Question ]
Attention: NOTHING on this site may be reproduced in any fashion whatsoever without explicit consent (in writing) of the owner of said material, unless otherwise stated on the page where the content originated. Search engines are free to index and cache our content. Users who post their account names or personal information in their questions have no expectation of privacy beyond that point for anything they disclose. Questions are otherwise considered anonymous to the general public.